Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Melbourne, FL

June 29, 1998Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 29, 1998, 5:43 PM EDT for Lake County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 5:43 PM EDT (21:43 UTC)
Expired
Jun 29, 1998, 6:30 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:50 PM EDTHail 2Tavares, FL
Jun 29, 6:10 PM EDTThunderstorm Wind 60Tavares, FLThunderstorm winds blew the bay doors out at a car dealership. Winds blew down a church steeple, damaged two mobile homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 292143 RRA
SVRMLB
FLC069-292230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
543 PM EDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     LAKE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 630 PM EDT

* AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM BETWEEN TAVARES
  AND EUSTIS. THE SEVERE STORM WAS DRIFTING NORTH TOWARD EUSTIS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
AREAS BETWEEN MT DORA...TAVARES AND EUSTIS

GOLFBALL SIZE HAIL WAS REPORTED BETWEEN TAVARES AND EUSTIS AT 543 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 2:22 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT MON JUN 29 1998

CURRENTLY...CUMULUS FORMING INLAND ALONG SEA BREEZE AND PUSHING WEST.
THEY MAY BE CONGESTING ENOUGH BETWEEN LAKE GEORGE AND THE EAST COAST
TO INITIATE FEW CELLS SHORTLY...AND ALSO OVER INTERIOR MARTIN COUNTY.
LATEST SATELLITE SHOWS NO CUMULUS OVER COASTAL SECTIONS AND EXTENDING
INTO OSCEOLA COUNTY...HENCE NOT EXPECTING ANY EVENING RAIN CHANCES
EXCEPT MAYBE FAR WEST AND SOUTH (LAKE AND OKEECHOBEE COUNTIES).

DISCUSSION...MID TO UPPER LOW PROGGED TO MOVE WEST SOUTHWEST WITH
WEAK CYCLONIC SHEAR AXIS EXTENDING NORTHEAST FROM IT.  NGM/AVN HOLD
WEAK FLAT MID/UPPER RIDGE NORTH OF THE AREA AND KEEP CYCLONIC SHEAR
AXIS TO OUR SOUTH THROUGH TUESDAY.  THEY WEAKEN THIS FEATURE BY
WEDNESDAY WITH AVN CONTINUING THE MRF TREND OF BUILDING HEIGHTS
TOWARDS THE END OF THE PERIOD.  STEERING LEVEL WINDS FORECAST TO
GRADUALLY COME AROUND TO WESTERLY BY WEDNESDAY.  IN THE LOW
LEVELS...SURFACE RIDGE AXIS WILL BECOME ESTABLISHED SOUTH OF THE AREA
WITH SOUTHWESTERLY GRADIENT FLOW INCREASING...POSSIBLY ENOUGH TO HOLD
OFF THE SEA BREEZE BY WEDNESDAY OVER NORTHERN SECTIONS (BOUNDARY
LAYER WIND FORECAST OF ETA SUPPORTS THIS WITH NGM STARTING TO).

WHAT ALL OF THIS IS TELLING ME IS THAT WE WILL HAVE THE BEST CHANCES
FOR CONVECTION TOMORROW IN THE SOUTH WHERE DEEPEST MOISTURE WILL BE.
EAST COAST SEA BREEZE SHOULD PUSH INLAND TOMORROW AND STEERING WILL
BE WEAK SO A SMALL CHANCE OF STORMS EXPECTED OVER THE REMAINING
INTERIOR LOCATIONS.  BY WEDNESDAY...WELL ESTABLISHED WESTERLY WINDS
FROM THE SURFACE TO THE MID LEVELS SHOULD HELP TO BRING A CHANCE OF
STORMS TO THE EAST COAST.  HOPEFULLY WITH CYCLONIC SHEAR AXIS
WEAKENING...SUBSIDENCE WILL HAVE DIMINISHED AND WE WILL BE MORE MOIST
AND UNSTABLE.  AVN IS A CAUSE FOR CONCERN THOUGH AS THE BUILDING
HEIGHTS IT SHOWS FOR LATE WEDNESDAY/THURSDAY IS NOT EXACTLY WHAT THE
DOCTOR ORDERED FOR OUR PARCHED AREAS.  OVERALL...DO NOT SEE ANYTHING
THAT WILL BREAK THE DROUGHT WITH JUST LOW SCATTERED RAIN CHANCES ON
WEDNESDAY.

LASCODY

In the hours before

Special weather statement, Jun 29, 11:45 AM EDT, 5 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-292130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT MON JUN 29 1998

...FIRE DANGER REMAINS VERY HIGH ACROSS EAST CENTRAL FLORIDA...
...SLIGHT CHANCE FOR LIGHTNING STORMS MAINLY INLAND SOUTHERN AREAS
THIS AFTERNOON...

RAINFALL CHANCES...AN UPPER LEVEL LOW DRIFTING SOUTHWEST ACROSS THE
SOUTHERN PENINSULA WILL RESULT IN GREATER INSTABILITY AND MOISTURE
OVER SOUTHERN SECTIONS OF THE STATE.  AREAS AROUND LAKE OKEECHOBEE
SHOULD EXPERIENCE SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY
FROM INTERIOR MARTIN AND ST LUCIE COUNTIES TO OKEECHOBEE AND FAR
SOUTHERN OSCEOLA COUNTY.  ANY THUNDERSTORM THAT FORMS WILL MOVE WEST
OR SOUTHWEST AT 10 MPH...PRODUCING LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING STRIKES...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH.
MOVE INSIDE AT THE FIRST SIGN OF A DEVELOPING STORM.

FIRE WEATHER...A LIGHT PRESSURE GRADIENT WILL ALLOW THE SEA BREEZE TO
PUSH TOWARDS THE INTERIOR OF THE PENINSULA BY LATE AFTERNOON...LIKELY
REACHING A LINE FROM WESTERN VOLUSIA TO SANFORD BY AROUND 4 PM.
SINKING AIR WAS RESPONSIBLE FOR DRIER AIR JUST ABOVE THE SURFACE.
THIS IS EXPECTED TO RESULT IN LOWER THAN NORMAL DEW POINTS FOR THIS
TIME OF YEAR AND ALSO LIKELY PREVENT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS ACROSS THE FIRE AREAS.

LASCODY
Special weather statement, Jun 29, 11:45 AM EDT, 5 hours 58 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-292130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT MON JUN 29 1998

...FIRE DANGER REMAINS VERY HIGH ACROSS EAST CENTRAL FLORIDA...
...SLIGHT CHANCE FOR LIGHTNING STORMS MAINLY INLAND SOUTHERN AREAS
THIS AFTERNOON...

RAINFALL CHANCES...AN UPPER LEVEL LOW DRIFTING SOUTHWEST ACROSS THE
SOUTHERN PENINSULA WILL RESULT IN GREATER INSTABILITY AND MOISTURE
OVER SOUTHERN SECTIONS OF THE STATE.  AREAS AROUND LAKE OKEECHOBEE
SHOULD EXPERIENCE SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY
FROM INTERIOR MARTIN AND ST LUCIE COUNTIES TO OKEECHOBEE AND FAR
SOUTHERN OSCEOLA COUNTY.  ANY THUNDERSTORM THAT FORMS WILL MOVE WEST
OR SOUTHWEST AT 10 MPH...PRODUCING LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING STRIKES...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH.
MOVE INSIDE AT THE FIRST SIGN OF A DEVELOPING STORM.

FIRE WEATHER...A LIGHT PRESSURE GRADIENT WILL ALLOW THE SEA BREEZE TO
PUSH TOWARDS THE INTERIOR OF THE PENINSULA BY LATE AFTERNOON...LIKELY
REACHING A LINE FROM WESTERN VOLUSIA TO SANFORD BY AROUND 4 PM.
SINKING AIR WAS RESPONSIBLE FOR DRIER AIR JUST ABOVE THE SURFACE.
THIS IS EXPECTED TO RESULT IN LOWER THAN NORMAL DEW POINTS FOR THIS
TIME OF YEAR AND ALSO LIKELY PREVENT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS ACROSS THE FIRE AREAS.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.